Early reports of thrombosis after insertion of drug-eluting stent

Authors of a research letter in this week’s issue of THE LANCET highlight how the use of drug-eluting stents (DES) may carry a risk of subsequent thrombosis if stenting is accompanied by a withdrawal of antiplatelet therapy.

More than 1.5 million people a year have stents implanted to improve coronary artery blood flow. A recently published pooled analysis of 11 trials (see Lancet 2004; 364: 583-91) suggested that DES—increasingly used in coronary angioplasty—have benefits over bare-metal stents (BMS) by reducing the need for later revascularisation and reducing the risk of cardiac events.

Patrick W Serruys (Erasmus Medical Center, Netherlands) and colleagues report four cases of angiographically-confirmed stent thrombosis that occurred around a year after elective implantation of polymer-based paxlitaxel-eluting or sirolimus-eluting stents; all four cases resulted in myocardial infarction (heart attack). All cases arose soon after antiplatelet therapy was interrupted.

Professor Serruys comments: “We report these cases to draw attention to a problem, with serious clinical implications, that might be under-reported. We suggest that the potential risk of stent occlusion should be considered when discontinuation of antiplatelet therapy is contemplated in patients with drug-eluting stents. As the use of drug-eluting stents becomes widespread, careful long-term follow-up of patients with such stents is needed to assess the true rate of late thrombosis.”

In an accompanying commentary (p 1466), Mark J Eisenberg (Jewish General Hospital/McGill University, Montreal, Canada) concludes: “…drug-eluting stents are so new that many health-care professionals are not aware of the critical need for prolonged and continuous antiplatelet therapy. Therefore, both patients and physicians should be sensitised to the possibility of late stent-thrombosis if antiplatelet therapy is interrupted. The case reports by McFadden and colleagues strongly and persuasively suggest that stent thrombosis might occur many months after the implantation of a drug-eluting stent if prolonged and continuous antiplatelet therapy is not maintained.”

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Blood clot risks are high following SARS-CoV-2 infection, not vaccination